Virginia, 2025

Damaging Winds in Virginia, March 31, 2025

March 31, 2025 · NWS MRX · 2 events in 2 counties and zones

A decaying squall line of strong to marginally severe thunderstorms swept through the area early on the 31st. A few instances of damaging winds occurred during these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A decaying squall line of strong to marginally severe thunderstorms swept through the area early on the 31st. A few instances of damaging winds occurred during these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 12:49 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 31, 12:49 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
149 AM EDT Mon Mar 31 2025

...New AVIATION...

.UPDATE...
Issued at 936 PM EDT Sun Mar 30 2025

Forecast is on track this evening. Severe convection to our west
is expected to weaken as it approaches the region, but there will
be a low risk of severe weather late tonight and early Monday
morning across the area. Main risks will be damaging winds, but a
low tornado risk will exist.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 348 PM EDT Sun Mar 30 2025

Key messages:

1. Severe weather could still occur tonight, but I think the trends
are in favor of a lesser threat overall, especially in light of
cooler than temperatures so far today.

2. However, the threat is not zero and the background environment
would support damaging winds and even a possibility of a tornado if
instability develops as forecast.

Discussion:

An upper trough stretching from Iowa down through the Ozarks will
shift eastward across the mid and upper Mississippi river valley
this evening and tonight, driving a cold front eastward through
Tennessee and giving a chance for some severe storms across our CWA
after midnight tonight. Shortwave energy in the base of this trough
is already moving east through the Ozarks this afternoon, sparking
off increasingly vigorous convection over southeast Missouri. CAM
guidance indicates that additional development further south along
the cold front will continue to take place through the afternoon,
all of which will eventually congeal into a squall line and rapidly
push east across TN and into our area after midnight tonight.

Timing wise, most all guidance has come into agreement with bringing
part of the line into the CWA (namely in the north near the KY/TN/VA
state lines) around 06z-08z or so, with the line making it into
areas south of the I-40 corridor a couple of hours later. This was
likely the most uncertain aspect of the forecast and there seems to
be much more consensus on the timing now, so that is a positive.

In terms of severe threats, HREF ensemble guidance shows surface-
based instability well northward into our CWA late tonight just
ahead of the approaching squall line. This would coincide with shear
values supportive of a strong squall line capable of damaging winds
and even a QLCS tornado threat. Other models show similar things.
However, I am unsure about how serious to take these scenarios as
the HREF, along with most all guidance, have been woefully too warm
today with hourly temperatures. Persistent shower activity and
subsequent cloud cover has lead to temperatures being several
degrees behind the forecast and forecast updates today. So the
question is whether this trend continues into the evening and
overnight hours and what the implications will be with regards to
severe potential. I would tend to believe it likely does continue,
but obviously I don't know the answer to that question.
Nevertheless, without convincing evidence one way or the other, the
forecast environment would support a damaging wind threat well into
the overnight hours as well as a non-zero risk of a QLCS tornado so
we'll continue to message that possibility. In an attempt to narrow
down the more supportive areas of severe weather, I would imagine
areas south of I-40 and especially in the southern plateau will be
the areas most at risk for damaging winds as those areas will have
access to better moisture and warmer temperatures from the south.

For Monday, most of this overnight activity is east of the
Appalachians by daybreak or shortly thereafter it seems. The cold
front moves in from the west around midday so expect another round
of convection to sweep through at that time. Soundings suggest maybe
some small hail or something could occur, but nothing severe.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 348 PM EDT Sun Mar 30 2025

Key Messages:

1. Unseasonably warm weather pattern for the latter half of the week
with temperatures 15 to 20 degrees above normal.

2. Record high temperatures on Thursday?

3. Gusty winds for Wednesday through Thursday especially
for the far east Tennessee Mountains and Foothills.

4. Frontal boundary may move across the Tennessee valley and
southern Appalachians next weekend but low confidence on timing.

Discussion:

By Monday night the last remnants of storm activity will be east of
the Appalachian mountains. The middle portion of the week will be
highlighted by a very rapid warming of the region as mid to low levels
of the atmosphere see a strengthening ridge. Temperatures are
expected to climb into the 80's for much of the area by Wednesday
and even the upper 80's on Thursday as we sit just south of an
approaching frontal boundary and strong ridging over the Atlantic
drawing up air from the south. The biggest question with regards to
temperatures is where the front to our north holds up. If it dips
down closer to our are a we could see some more cloudy skies from
move in which would limit heating... And if it stays further north
we might get slightly higher dew points creep in which could cause
additional storm development during the hottest parts of the day
throwing a wrench into how warm a climate site might get.
So while it's not off the table to see record highs on Thursday,
there are still some big question marks in the forecast.

The more hazardous weather for this dry period during the middle of
the week is Wednesday/Wednesday night as the jet moves northeast
across the area allowing increased pressure gradients leading to
breezy conditions in the southern Appalachians. We could see another
mountain wave event Wednesday into Thursday with advisory level
winds possible in the typically windy locations.

For the end of the week this stubborn frontal boundary looks to
remain in the Kentucky/Mississippi River Valley region just to our
north. With the warm temperatures continuing for the rest of the
week we could get a glimpse of summer weather with afternoon
diurnally driven convection, sparking off in the orographically
enhanced areas common in the summer. Still lots up in the air with
the location of this frontal boundary that will act as the focus for
repeated heavy rain somewhere over the central/eastern U.S. and how
it will influence temperatures and dewpoints over the southern
Appalachians.

Front looks like it might finally see it's way out over the weekend
as it gets a reinforcing shove from a northern states low pressure
system. This would bring a round of widespread showers and storms to
the area over yet another weekend.

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
04-02   88(2012)       88(1940)       88(2010)       87(2012)
04-03   89(1999)       85(1946)       82(2012)       87(1963)
04-04   88(1934)       87(1934)       83(2023)       84(1999)
04-05   89(2023)       89(2023)       86(2023)       88(2023)

&&

.AVIATION...
(06Z TAFS)
Issued at 130 AM EDT Mon Mar 31 2025

MVFR conditions are expected through most of the TAF period as a
cold front is slow to pass. A line of strong to severe storms will
move through the region in the early morning hours. Gusty winds
and heavy rain are expected mainly near TYS and CHA. Rain will
linger from mid morning through early afternoon with embedded
thunder likely. Another round of showers or storms is likely in
the afternoon especially near TRI and TYS. The cold front will
move through in late afternoon or evening bringing a wind shift
and at least some clearing of low clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  44  73  56 /  90   0   0  10
Knoxville McGhee Tyson Airport, TN  71  44  70  51 / 100  20   0   0
Oak Ridge, TN                       71  41  69  50 / 100  10   0   0
Tri Cities Airport, TN              70  42  67  49 /  90  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
AVIATION...McD
Hazardous weather outlook, Mar 31, 1:21 AM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
221 AM EDT Mon Mar 31 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010630-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
221 AM EDT Mon Mar 31 2025 /121 AM CDT Mon Mar 31 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A Tornado Watch has been issued for most Tennessee counties,
excluding parts of NE Tennessee. A Severe Thunderstorm watch has
been issued for Lee, Scott and Wise counties in SW Virginia.
Severe and tornado threat will decrease by mid morning.

Storms will move across the area this morning. Some storms could
be strong to severe, with the potential for damaging winds and
large hail and a low chance of tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong and gusty winds are expected across much of the area for
Wednesday and Thursday especially across the far east Tennessee
mountains and foothills. Across the mountains and foothills, southerly
winds of 20 to 30 mph with gusts up to 45 mph are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Monday.

In the hours before

Special weather statement, Mar 31, 1:43 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
243 AM EDT Mon Mar 31 2025

TNZ015-VAZ001-002-005-310730-
Hancock TN-Scott VA-Wise VA-Lee VA-
243 AM EDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN HANCOCK...LEE...SCOTT
AND SOUTHWESTERN WISE COUNTIES THROUGH 330 AM EDT...

At 243 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Black Mountain to Smith to near Hutch.
Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Duffield, Weber City, Pennington Gap, Clinchport, Dryden, Rose Hill,
Big Stone Gap, Jonesville, Sneedville, and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.

A Tornado Watch remains in effect until 800 AM EDT for east
Tennessee.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern Virginia.

&&

LAT...LON 3688 8249 3660 8254 3659 8284 3654 8295
      3656 8301 3653 8309 3652 8321 3655 8341
      3667 8352 3667 8342 3671 8331 3674 8314
      3685 8307 3686 8292 3690 8287 3693 8286
TIME...MOT...LOC 0643Z 274DEG 46KT 3695 8283 3671 8326 3663 8354

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KS

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
March 31, 1:50 AM EST
Where
Wise County, 1.49 mi NNW of Dorchester Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.940, -82.660

A few trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Russell

When
March 31, 2:20 AM EST
Where
Russell County, 0.88 mi NE of Swords Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -81.920

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246175, 1246176.